For some people, side effects that spur weight changes might be a concern when considering medication for depression.
Antidepressant medications are one of the most common and effective treatments for depression, anxiety, and other mental health conditions. Yet some people may be hesitant about taking medication because of potential side effects, including unwanted weight changes.
A few studies show a connection between antidepressants and weight gain, but it depends on the specific drug class and type. Some antidepressants are associated with weight loss, although this isn’t a common side effect.
When starting a new medication, talking with a doctor about possible side effects could help alleviate any concerns.
Along with talk therapy and cognitive behavioral therapy (CBT), antidepressants are considered the gold standard for treating mental health conditions such as anxiety, depression, bipolar disorder, and others.
In fact, more than
Weight loss isn’t one of the most common or serious
When weight loss occurs as a side effect, it’s typically minimal. Weight gain may be the more common side effect of antidepressants.
Antidepressants that have been linked to weight loss include:
- bupropion (Wellbutrin)
- fluoxetine (Prozac)
- duolexetine (Cymbalta)
Fluoxetine (Prozac) is also associated with small weight loss side effects. One
Similarly, Duolexetine (Cymbalta) correlated to about a pound of weight loss in about 8 to 9 weeks, per
Selective serotonin reuptake inhibitors (SSRIs) may often cause
Antidepressants can also sometimes cause temporary loss of appetite, which would result in weight loss. Also, the brain’s neurotransmitters — dopamine, norepinephrine, and serotonin — may play a role.
Weight gain can be a more common side effect for several types of antidepressants.
Everyone is different, and weight changes don’t happen for everyone taking these medications. Lifestyle adjustments can also be made to lessen this effect as well.
SSRIsare among the most-prescribed type of antidepressants. Weight gain can be a common side effect of SSRIs with long-term use.
According to a 2017 Australian study, weight gain was more likely to occur on SSRIs alongside other factors of an “unhealthy lifestyle,” including smoking and lack of exercise.
Weight gain can be an
Researchers aren’t sure why weight gain might be a side effect of so many antidepressants. One theory is that weight changes may be caused by the effect antidepressants have on serotonin, which regulates appetite and moods. Serotonin may cause hunger and cravings for carbohydrate-rich foods like pasta and bread.
Monoamine oxidase inhibitors (MAOIs) were the first class of drugs used to treat depression specifically. Despite their effectiveness, many people may have discontinued treatment due to
According to a
MAOIs are still prescribed for depression but often only as a last resort. They shouldn’t be mixed with SSRIs.
Tricyclic antidepressants (TCAs) were some of the first medications approved for treating depression. But according to a 1984 study, weight gain was so common as a side effect, people often stopped taking their medication.
TCAs associated with the side effect of weight gain include amitriptyline and doxepin. Not all TCA-class drugs are associated with weight gain, and weight loss can occur as well.
Mirtazapine (Remeron) is a type of tetracyclic antidepressant that studies have repeatedly shown
It’s believed that this drug may:
- stimulate appetite
- slow down metabolism
- cause leptin secretion, which signals your body to store fat
The importance of medication adherence
Stopping a medication regimen on your own is very dangerous.
If you have any concerns about the side effects of your current or potential antidepressant medication, talking directly with your doctor or pharmacist is best. Staying in open communication with your provider about symptoms, treatment goals, and concerns is the best path to feeling empowered about your health and wellness.
If you believe you are having an allergic reaction to a medication, this is a medical emergency and will require immediate attention.
Part of the reason it’s difficult for experts to understand the connection between antidepressants and weight changes is that depression itself can lead to shifts in your:
These changes may lead to both subtle weight loss or weight gain, depending on how depression symptoms might affect you.
But for others, depression can zap interest in activities they once enjoyed — such as cooking dinner or going out to eat — and lead to them skipping meals or forgetting to eat regularly. So it’s not always clear to doctors, researchers, or patients whether weight changes are actually due to the medication or the depression itself.
That’s why, regardless of whether you take antidepressants, psychiatrists often recommend that you consider several proven self-care strategies to manage your symptoms and weight.
Exercise doesn’t mean simply running a marathon or lifting dumbbells — it’s whatever activity works for you. Some people prefer to work out alone or with guidance from an app, while others schedule their fitness in a group setting.
- 10 Ways to Move More in Everyday Life
- Does Exercise Help You Lose Weight?
- The Best Fitness and Exercise Apps of 2021
Nutrition and our mental health are deeply interconnected.
If you’re worried about how antidepressants might affect your weight, you might also want to consider talking with a nutritionist or a dietitian to help you meal plan and develop healthy eating habits.
Both sleeping too much (hypersomnia) and not enough (insomnia)
Restful and balanced sleep is an essential component of all aspects of wellness. You can take our sleep quiz to see how you’re doing.
Antidepressants are highly effective at treating depression, but like most medications, they come with side effects.
More research is needed to fully investigate what antidepressant medications cause weight gain or loss and to what extent. Depression by itself can also lead to weight changes because of its effect on your appetite and energy levels.
Certain medications including bupropion are tentatively associated with weight loss, although this is not the most common side effect overall.
Other antidepressant medications, especially TCAs, come with a risk of weight gain, although not everyone experiences this. It’s common for patients to temporarily lose a small amount of weight when they start medication, then gain some during long-term treatment.
Every body is different, and there is no one-size-fits-all approach to medication side effects or depression symptoms. It’s possible to maintain or manage your weight with regular exercise, healthy eating habits, and good self-care.